Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

One sided ideals and Carlson's Theorem


Authors: Neil Hindman and Randall McCutcheon
Journal: Proc. Amer. Math. Soc. 130 (2002), 2559-2567
MSC (1991): Primary 05D10; Secondary 22A15, 22A30, 54D30
DOI: https://doi.org/10.1090/S0002-9939-02-06396-7
Published electronically: March 12, 2002
MathSciNet review: 1900862
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using left ideals, right ideals, and the smallest two sided ideal in a compact right topological semigroup, we derive an extension of the Main Lemma to Carlson's Theorem. This extension involves an infinite sequence of variable words over a finite alphabet, some of which are required to have the variable as the first letter and others of which are required to have the variable as the last letter.


References [Enhancements On Off] (What's this?)

  • 1. V. Bergelson, A. Blass, and N. Hindman, Partition theorems for spaces of variable words, Proc. London Math. Soc. 68 (1994), 449-476. MR 95i:05107
  • 2. T. Carlson, Some unifying principles in Ramsey Theory, Discrete Math. 68 (1988), 117-169. MR 89b:04006
  • 3. T. Carlson and S. Simpson, A dual form of Ramsey's Theorem, Advances in Math. 53 (1984), 265-290. MR 85h:04002
  • 4. H. Furstenberg, Recurrence in ergodic theory and combinatorial number theory, Princeton University Press, 1981. MR 82j:28010
  • 5. H. Furstenberg and Y. Katznelson, Idempotents in compact semigroups and Ramsey Theory, Israel J. Math. 68 (1989), 257-270. MR 92d:05170
  • 6. A. Hales and R. Jewett, Regularity and positional games, Trans. Amer. Math. Soc. 106 (1963), 222-229. MR 26:1265
  • 7. N. Hindman and R. McCutcheon, Partition theorems for left and right variable words, manuscript.
  • 8. N. Hindman and D. Strauss, Algebra in the Stone-Cech compactification, Walter de Gruyter, Berlin, 1998. MR 99j:54001
  • 9. R. McCutcheon, Two new extensions of the Hales-Jewett Theorem, Electronic J. of Combinatorics 7 (2000), R49. MR 2001i:05151

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 05D10, 22A15, 22A30, 54D30

Retrieve articles in all journals with MSC (1991): 05D10, 22A15, 22A30, 54D30


Additional Information

Neil Hindman
Affiliation: Department of Mathematics, Howard University, Washington, DC 20059
Email: nhindman@fac.howard.edu, nhindman@aol.com

Randall McCutcheon
Affiliation: Department of Mathematical Sciences, University of Memphis, Memphis, Tennessee 38152
Email: randall@msci.memphis.edu

DOI: https://doi.org/10.1090/S0002-9939-02-06396-7
Received by editor(s): October 16, 2000
Received by editor(s) in revised form: April 19, 2001
Published electronically: March 12, 2002
Additional Notes: The first author acknowledges support received from the National Science Foundation (USA) via grant DMS-0070593
The second author acknowledges support received from the National Science Foundation via a post doctoral fellowship administered by the University of Maryland
Communicated by: John R. Stembridge
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society